Wyoming, 2025

Damaging Winds in Wyoming, July 1, 2025

July 1, 2025 · NWS CYS · 2 events in 2 counties and zones

Showers and thunderstorms moving across southeast Wyoming and western Nebraska during the afternoon and evening hours produced gusty conditions and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Showers and thunderstorms moving across southeast Wyoming and western Nebraska during the afternoon and evening hours produced gusty conditions and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 11:50 AM MST, 2 hours 26 minutes earlier. Its key messages:

  • There is a Marginal to Slight Risk of strong to severe thunderstorms this afternoon for portions of western Nebraska and far eastern Wyoming.
  • Warm temperatures and daily chances for PM showers and thunderstorms will continue late this week and into next weekend.
Area forecast discussion, Jul 1, 11:50 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1250 PM MDT Tue Jul 1 2025

.KEY MESSAGES...

- There is a Marginal to Slight Risk of strong to severe thunderstorms
  this afternoon for portions of western Nebraska and far
  eastern Wyoming.

- Warm temperatures and daily chances for PM showers and
  thunderstorms will continue late this week and into next
  weekend.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 1249 PM MDT Tue Jul 1 2025

A mid to upper level shortwave will kick off thunderstorms this
afternoon. Most of the Panhandle is in a Marginal Risk as
dewpoints and shear are more favorable in that area. The far
eastern portion of the panhandle of our CWA is in a slight as
the thunderstorms are likely to intensify the further east the
storms travel. Effective shear looks to range between 25 to
35kts with 1000-2000 joules of CAPE. These storms if they do
develop are likely to be messy and pulsy as the shear and mid
level lapse rates of 7.5C are quite lackluster. However,
looking at model soundings severe winds and hail look to be the
main threats as the classic inverted v soundings are displayed
by the models. Later in the evening, a developing low level jet
may enhance this thunderstorm activity, but most of the
activity may be moving into central Nebraska by then.

For Wednesday and Thursday, a pretty typical summer weather
pattern sets up across the region as a slow moving upper level
ridge moves east of the area. High temperatures will remain in
the 80s west of I-25, and upper 80s to mid 90s east of I-25.
Secondary 590 dm ridge axis will push into the area Wednesday.
With increasing midlevel subsidence and the lack of any notable
forcing, kept mention of precipitation west of the Laramie
Range. Showers and thunderstorms will return to most of the
region on Thursday as a broad eastern Pacific trough moves into
the Great Basin Region and finally into the Intermountain West
Thursday afternoon. This feature is expected to bring some
subtropical moisture to the area as PWATs increase between 1.00
to 1.50 inches. Continued to increase POP across southeast
Wyoming with some heavy rainfall possible. High temperatures
will be slightly cooler Thursday afternoon due to cloud cover,
but still near or slightly above average for this time of the
year.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Issued at 455 AM MDT Tue Jul 1 2025

Models show the pacific upper level trough continuing to lift
northeast across the area Friday with another round of showers
and thunderstorms. Thunderstorm coverage is forecast to lower
this weekend due to the lack of forcing as weak zonal flow
develops across the Intermountain west and across the Rocky
Mountain Region.

Temperatures remain in the upper 70's to the mid 80's across the
forecast area. 700mb temperatures stay around 16 celsius which
translate surface temperatures into the low to mid 80's for the
lower elevations and upper 70's to low 80's for our more mountainous
regions.

As we head into next week, models show another slow warming
trend as a 595 to 600dm upper level high develops near the four
corners region. The position of this high is a bit far south, so
any shortwave activity digging south of of Canada will be enough
to trigger showers and thunderstorms each afternoon. Kept
thunderstorms in the forecast Monday and Tuesday as all models
do not show this upper level high drifting northward until the
middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1121 AM MDT Tue Jul 1 2025

A mid-level shortwave will produce scattered thunderstorms this
afternoon and evening as they start to develop near KLAR and
push east. For KLAR and KCYS development timing looks to be
between 19z and 00z. If storms develop then timing for the
Panhandle terminals look to be from 00z and 04z. THere is a
secondary wave that could produce showers from 02z to 06z but
its uncertain if any rain will reach the ground due to the
amount of dry air. SKies are expected to clear rather quickly
behind these storms and showers. With the exception to the
storms VFR conditions are expected today and MVFR to High IFR
conditions are expected with some of the stronger storms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MM/TJT
LONG TERM...TJT/MM
AVIATION...MM
Hazardous weather outlook, Jul 1, 11:56 AM MST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1256 PM MDT Tue Jul 1 2025

WYZ101-103>107-109>119-021900-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1256 PM MDT Tue Jul 1 2025

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms are expected to develop this afternoon.
A few strong thunderstorms may contain small hail and brief gusty
winds up to 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Warm temperatures and daily chances for afternoon showers and
thunderstorms.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-021900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-
1256 PM MDT Tue Jul 1 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms will develop over southeast Wyoming and
move eastward into western Nebraska late this afternoon and this
evening. A few of these thunderstorms may become marginally severe
with large hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Warm temperatures and daily chances for afternoon showers and
thunderstorms after Thursday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 1, 1:19 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
219 PM MDT Tue Jul 1 2025

WYZ117-118-012045-
Central Laramie County WY-South Laramie Range Foothills WY-
219 PM MDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 9 miles southwest of Cheyenne, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Silver Sage Estates, Laramie County Fairgrounds at Archer,
Fox Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Warren AFB, Frontier Park, South Cheyenne, Bison
Crossing, North Cheyenne, Ranchettes, Grass Hills, and Cowboy Ranch
South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 15.
 Interstate 80 in Wyoming between mile markers 351 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 10504 4121 10501 4119 10457 4100 10459
      4100 10498
TIME...MOT...LOC 2018Z 280DEG 20KT 4108 10495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJM

The radar

The Cheyenne radar (KCYS), 189 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
July 1, 2:16 PM MST
Where
Converse County, 0.51 mi E of (Dgw)converse County Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.800, -105.380

ASOS station KDGW Douglas Airport gusted with a passing thunderstorm.

Thunderstorm Wind, Carbon

When
July 1, 7:18 PM MST
Where
Carbon County, Walcott
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.760, -106.550

A shower passing over Interstate 80 resulted in strong, gusty winds. A WYDOT sensor at Walcott Junction on Interstate 80 gusted 64 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260905, 1285368.